Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Bismarck, ND

August 13, 2000Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2000, 9:19 PM MDT for Golden Valley County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 13, 2000, 9:19 PM MDT (03:19 UTC)
Expired
Aug 13, 2000, 9:45 PM MDT
In force
26 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 238 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS53 KBIS 140320
SVRBIS
NDC033-140345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM MDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 945 PM MDT

* AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GOLVA...OR ABOUT 45 MILES
  NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOLVA AT 925 PM MDT
  SENTINEL BUTTE AT 945 PM MDT

LARGE HAIL AND WIND GUSTS TO 65 MPH ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. GET INSIDE AND STAY THERE UNTIL THE STORM HAS PASSED.

LAT...LON 4683 10405 4656 10403 4666 10363 4708 10369

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:40 PM MDT, 7 hours 39 minutes earlier.

Area forecast discussion, Aug 13, 1:40 PM MDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SUN AUG 13 2000

12Z ETA RUN WAS OUTSTANDING WITH MORNING CONVECTION DUE WAA AND H5
VORT MAX. WITH THAT ONE WOULD BE INCLINED TO FOLLOW IT ON THE
DETAILS...BUT IF THAT IS DONE ALL POPS WOULD BE DROPPED FROM ZONES
FOR TONIGHT. NGM FOLLOWS THIS PATH AS WELL. THESE MODELS REDEVELOP
DEEP MOIST CONVECTION MONDAY MORNING CENTRAL AND SPREAD IT EAST IN
RESPONSE TO SURFACE TROF AND NEXT VORT MAX PASSING THROUGH. AVN ALSO
DID A RESPECTABLE JOB THIS AM AND IT HAS CONVECTION OVER THE CWA
TONIGHT. BASED ON ALL MODELS HAVING SURFACE FRONT ENTERING STATE
TONIGHT...ALL HAVING SOME LIFT AT H5 AS WELL AS AT H7...AN USTABLE
ATMOSPHERE...AND AT LEAST SOME AVAILABLE POTENTIAL ENERGY...I HAVE
OPTED TO KEEP POPS IN TONIGHT...AND ADD THE CHANCE OF SEVERE. ACTION
SHIFTS EAST AROUND 06Z BEFORE ANOTHER BATCH MOVES OVER CWA IN
RESPONSE TO THAT SECOND MAX I SPOKE OF EARLIER. THIS SHOULD KEEP
SOME CHANCE...LOW...OF STORMS IN CENTRAL ND THROUGH EARLY MORNING
MONDAY...AND UNTIL 18Z IN JMS ZONE. CONCERN MONDAY THEN GOES TO WIND
SPEED IN LINKAGE ALOFT AND TIGHTENING GRADIENT. LATEST RUN INDICATES
HIGHER SPEEDS THAN PREVIOUSLY FORECAST. WILL RAISE SPEEDS BY 5 AND
HOLD OFF ON WINDY WORDING. DRY WEATHER THEN PREVAILS THROUGH
TUESDAY. MRF HOLDS WITH IDEA OF THE NEXT STORM CHANCE COMING TUESDAY
NIGHT OR WEDNESDAY. TEMPS THROUGH PERIOD WILL BE DIFFICULT. CAA
MONDAY WILL ACT TO HOLD TEMPS BACK BUT THIS IS COUNTERED BY A GOOD
DEAL OF SUNSHINE...AT LEAST WEST. NUMERICAL TEMPERATURE GUIDANCE
LOOKS LOW TO ME THROUGH FORECAST PERIOD BASED ON FORECAST HEIGHTS/
THICKNESSES/TEMPS ALOFT. WILL ADJUST UPWARDS.

WILL LOOK FOR A WATCH TO BE ISSUED FOR WESTERN HALF OF CWA PERIOD
ONE IF/WHEN CONVECTION BEGINS DEVELOPING IN EASTERN MONTANA.

.BIS...NONE.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:13 PM MDTSevere Thunderstorm WarningBISDunn, Stark47 min
Aug 13, 8:32 PM MDTSevere Thunderstorm WarningBISMercer43 min
Aug 13, 9:12 PM MDTSevere Thunderstorm WarningBISDunn63 min
Aug 13, 10:16 PM MDTSevere Thunderstorm WarningBISMcLean59 min
Aug 13, 11:44 PM MDTSevere Thunderstorm WarningBISMorton46 min
Aug 14, 2:21 AM MDTSevere Thunderstorm WarningBISStutsman39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.